Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 365, NWS Jackson, MS

August 23, 20174 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 23, 2017, 7:11 PM CDT for 4 counties in Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 7:11 PM CDT (00:11 UTC)
Expired
Aug 23, 2017, 7:45 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 35 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS54 KJAN 240011
SVRJAN
MSC029-049-121-127-240045-
/O.NEW.KJAN.SV.W.0365.170824T0011Z-170824T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
711 PM CDT WED AUG 23 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rankin County in central Mississippi...
  Northwestern Simpson County in central Mississippi...
  Southeastern Hinds County in central Mississippi...
  Northeastern Copiah County in central Mississippi...

* Until 745 PM CDT

* At 711 PM CDT, a severe thunderstorm was located over Whites, or
  near Byram, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Terry around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 9026 3210 9045 3221 9022 3207 9009
      3203 9011 3199 9020
TIME...MOT...LOC 0011Z 053DEG 10KT 3210 9023 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
368 
WWUS54 KJAN 240042
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
742 PM CDT WED AUG 23 2017

MSC029-049-121-127-240052-
/O.EXP.KJAN.SV.W.0365.000000T0000Z-170824T0045Z/
Rankin MS-Simpson MS-Hinds MS-Copiah MS-
742 PM CDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...SOUTHEASTERN HINDS AND NORTHEASTERN COPIAH
COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with this thunderstorm.

LAT...LON 3196 9026 3210 9045 3221 9022 3207 9009
      3203 9011 3199 9020
TIME...MOT...LOC 0042Z 053DEG 10KT 3205 9030 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:10 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 23, 7:10 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
710 PM CDT Wed Aug 23 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

VFR conditions will prevail tonight through Thursday. Scattered
TSRA mainly impacting areas south/west of the TAF sites will
diminish this evening. Drier air moving in from the north will
limit TSRA activity Thursday, but could see some impact HBG area.
/EC/

&&

.DISCUSSION...

Through Thursday:
Convection has struggled to get going today, as a
ribbon of somewhat drier mid/upper level air remains across much of
the area. 18Z KJAN sounding showed PW continuing a downward trend
since 6Z. Nevertheless, there is still potential for scattered
convection through this evening as a summer cold front moves
southward into the area overnight. The aforementioned front is
currently approaching the Delta, with 60s dewpoints not too far
behind - already being observed in the Memphis area. Noticeably
drier and slightly cooler air will begin to filter into northern
portions of the CWA late tonight, with lows in the upper 60s by
tomorrow morning in some areas. Unfortunately, this front will begin
to stall Thursday somewhere between the I-20 and Hwy 84 corridors.
That will still be good enough for pleasant conditions tomorrow
across the upper Delta and Hwy 82 corridor. However, isolated to
scattered storms will remain possible across the south as PW values
remain near 2". Between the slightly cooler air mass to the north of
the front and more opportunities for clouds along and south of it,
high temps will be slightly below normal on Thursday. /DL/

Thursday night through Wednesday...

The period will be characterized by a complex and low confidence,
but potentially high impact forecast with respect to the evolution
of now tropical depression Harvey.

At the start of the period on Thursday evening, a trough will be
located in the Great Lakes region with a frontal boundary progged to
be located south of I-20 with showers and storms expected to be
ongoing along and south of said boundary. This convective activity
should dissipate through the early evening hours with the chance for
an isolated shower or two to linger overnight. Much drier air will
continue to filter in behind the boundary with dewpoints dropping
into the upper 50s along the Hwy 82 corridor to mid 60s further
south. This will help allow for cooler low temps overnight into
Friday morning. For Friday, the front should stay stalled out in the
far southern portions of the area where isolated to scattered
afternoon showers and storms will be possible, but overall it should
be a dry day across the vast majority of the area.

By the weekend into the middle of next week, confidence quickly
drops off as model disagreement and significant run-to-run
inconsistencies continue to plague the forecast in regard to
tropical depression Harvey. As of the 15z NHC outlook, Harvey is
located in the Bay of Campeche just off the northwest coast of the
Yucatan Peninsula. Model guidance continues to offer a widely
varying array of solutions, thus introducing large spatial and
temporal uncertainties for any impacts to the ArkLaMiss. Will stick
to the official NHC track and WPC QPF with the general thinking that
Harvey will continue to intensify as it tracks out of the Bay of
Campeche and into the northwest Gulf of Mexico before making
landfall somewhere along the south central Texas coast on Friday.
This is where uncertainty really starts to increase as Harvey
becomes located between a ridge over the Desert Southwest and
another ridge over the northeast Gulf of Mexico with very weak
steering flow through the troposphere. Latest model trends have been
to increase the amplitude of the Desert Southwest ridge and thus
keeps Harvey stalled over Texas with the potential for a
bifurcation pattern for Harvey's track. Some guidance suggests a
turn to the left confining the impacts to Texas but these
solutions appear to be outliers at the moment with the majority of
guidance and the official NHC track favoring a turn to the right
with heavy rain potential spreading towards the ArkLaMiss.

By early to mid next week, the Desert Southwest ridge looks to
breakdown/retrograde into the Great Basin at the same time a
stronger shortwave trough dives down through the Northern Plains in
northwesterly flow. This shortwave trough looks to open a weakness
in the ridging and increase steering flow allowing Harvey, or at
least remnants, to propagate through the ArkLaMiss before getting
absorbed into the mean flow over the Ohio Valley while undergoing
extratropical transition. Explicit model QPF continues to show some
incredible amounts of rainfall from Texas into southwest Louisiana
where confidence is higher in flooding concerns, but continue to
struggle with placement and timing of the axis of heaviest rainfall
across the ArkLaMiss. A lot of moving parts and complex interactions
will govern any impacts to our area so uncertainty remains high as
previously mentioned, however given the presence of deep tropical
moisture, a slow moving tropical system, and the fact that models
have consistently painted swaths of 6-10+ inches of rain the
possibility for potentially high impact flooding cannot be ignored
but exact placement, timing, and amounts will have to be continually
refined as the event nears and it is entirely possible that the
heaviest rain occurs outside of our CWA completely. With all of
that being said, will continue to advertise the limited risk for
flooding for the entire area in the HWO/graphics but will not make
any changes at this point given the lengthy list of
uncertainties. And finally, impressive 0-1km shear and helicity
values will favor low topped miniature supercells and the
potential for severe weather but the spatial extent of this threat
will be dependent on the exact track of Harvey. Once again, this
is a low confidence forecast with the potential for high impacts
so please stay abreast of the latest forecast over the next week.
/TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  88  68  86 /  26  21   9   9
Meridian      72  88  66  88 /  20  15   5   9
Vicksburg     72  87  69  85 /  33  24   9  11
Hattiesburg   73  90  71  88 /  20  33  26  14
Natchez       72  86  70  84 /  35  38  20  22
Greenville    69  86  66  87 /  30   5   4   8
Greenwood     69  87  65  87 /  19   4   3   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 23, 1:58 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
158 PM CDT Wed Aug 23 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
158 PM CDT Wed Aug 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

High moisture associated with Tropical Depression Harvey may
bring multiple rounds of heavy rain and the possibility of flash
flooding by next week. 3-5 inches of rain, with locally higher
amounts, are possible through the period. This potential weather
event is still several days away and the timing, amounts and
impacts will likely be adjusted in later forecasts.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 23, 4:15 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
415 PM CDT WED AUG 23 2017

LAZ023>025-232145-
Tensas LA-Catahoula LA-Franklin LA-
415 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TENSAS...
NORTHEASTERN CATAHOULA AND SOUTHERN FRANKLIN PARISHES UNTIL 445 PM
CDT...

At 415 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles east of Enterprise, or 20 miles northwest of Ferriday. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central
Tensas...northeastern Catahoula and southern Franklin Parishes,
including the following locations: Gilbert and Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3176 9169 3182 9189 3214 9177 3212 9137
TIME...MOT...LOC 2115Z 198DEG 4KT 3186 9177

JM
Special weather statement, Aug 23, 5:54 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 PM CDT WED AUG 23 2017

LAZ016-025-232330-
Tensas LA-Madison LA-
554 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS AND
SOUTHWESTERN MADISON PARISHES UNTIL 630 PM CDT...

At 554 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Newlight, or 17 miles southwest of Tallulah. This
storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Tensas
and southwestern Madison Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3230 9152 3229 9150 3232 9150 3232 9147
      3234 9148 3245 9120 3211 9124 3214 9150
      3216 9149 3220 9149 3221 9151 3230 9153
TIME...MOT...LOC 2254Z 182DEG 1KT 3221 9139

JM
Special weather statement, Aug 23, 7:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
703 PM CDT WED AUG 23 2017

MSZ042-043-048-049-240030-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
703 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANKIN...NORTHEASTERN
YAZOO...EAST CENTRAL HINDS AND CENTRAL MADISON COUNTIES UNTIL 730 PM
CDT...

At 702 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Byram. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of western Rankin...
northeastern Yazoo...east central Hinds and central Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3294 9013 3288 8997 3288 8994 3214 9003
      3216 9024 3294 9025
TIME...MOT...LOC 0002Z 097DEG 2KT 3214 9018

JM
Special weather statement, Aug 23, 7:04 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT WED AUG 23 2017

MSZ049-240030-
Rankin MS-
704 PM CDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
730 PM CDT...

At 704 PM CDT, Meteorologists were tracking a strong thunderstorm
near Whites, or near Byram. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rankin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3206 9023 3209 9023 3209 9025 3210 9024
      3211 9025 3212 9024 3215 9024 3215 9025
      3216 9024 3218 9024 3219 9020 3220 9018
      3222 9019 3221 9008 3205 9011 3205 9019
TIME...MOT...LOC 0004Z 097DEG 1KT 3213 9019

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:03 PM CDTSpecial Weather StatementJANMadison27 min
Aug 23, 7:04 PM CDTSpecial Weather StatementJANRankin26 min
Aug 23, 8:06 PM CDTSpecial Weather StatementJANForrest24 min
Aug 23, 8:10 PM CDTSpecial Weather StatementJANHinds35 min
Aug 23, 8:33 PM CDTSpecial Weather StatementJANJones27 min
Aug 23, 8:34 PM CDTSpecial Weather StatementJANJones26 min
Aug 23, 9:00 PM CDTFlash Flood WarningJANHinds3 hr
Aug 23, 9:49 PM CDTFlash Flood WarningJANMarion3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.